MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40(TM). SHORT FEMORAL; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-044
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 01/12/2026
Type of Reportable Event Serious Injury
Event or Problem Description
The following information was provided: "broken metal stem in 20-year-old hip prosthesis".
 
Event or Problem Description
*update based on medical review: "it shows a different view of the fractured stem.Considerable black material is present on the stem and possibly within the trunnion.There is rather significant polyethylene war (wear) with fracture of the metallic marker wire."[.]" confirmation of event "[.]" i was able to review x-rays with the implant in place with polyethylene wear and fracture of the marker wire.I can also confirm that the patient developed a fracture of the stem with which he was revised at the base of the exeter neck and stem."[.]"".
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device and medical review.Method & results: -product evaluation and results: visual inspection of the returned device indicated the stem's tapered neck had fractured off and was stuck in the head.Material analysis was not performed as the implant was from a 20-year-old hip prosthesis.-clinician review: a review of the provided medical records by a clinical consultant indicated: "confirmation of event: i can confirm that the patient had a cemented total hip replacement since i was able to review x-rays with the implant in place with polyethylene wear and fracture of the marker wire.I can also confirm that the patient developed a fracture of the stem with which he was revised at the base of the exeter neck and stem.Root cause analysis: the root cause of these events cannot be determined with certainty.Causes of acetabular polyethylene wear with fracture of the marker wire are multifactorial including surgical technique, patient lifestyle, activity level and bmi as well as implant factors.The causes of femoral neck/stem fracture are also multifactorial including surgical technique in the way that the implant is cemented in place, the patient¿s lifestyle and activity level, bmi and implant factors." -product history review: review of the product history records indicate the reported device was manufactured with no reported relevant discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to "broken metal stem in 20-year-old hip prosthesis".Visual inspection of the returned device indicated the stem's tapered neck had fractured off and was stuck in the head.A review of the provided medical records by a clinical consultant indicated that " the root cause of these events cannot be determined with certainty.Causes of acetabular polyethylene wear with fracture of the marker wire are multifactorial including surgical technique, patient lifestyle, activity level and bmi as well as implant factors.The causes of femoral neck/stem fracture are also multifactorial including surgical technique in the way that the implant is cemented in place, the patient¿s lifestyle and activity level, bmi and implant factors." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40(TM). SHORT FEMORAL
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key24442524
Report Number0002249697-2026-00127
Device Sequence Number10364024
Product Code JDI
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K240418
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2026
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2011
Device Catalogue Number0580-1-044
Device Lot NumberG1315127
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/29/2026
Supplement Date Received by Manufacturer06/12/2026
Initial Report FDA Received Date02/25/2026
Supplement Report FDA Received Date07/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/17/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age77 YR
Patient SexMale
Patient Weight191 LB
Patient RaceWhite